6 April 2021

Warning signs for clotting disorder after COVID-19 vax

Clinical COVID-19 Vaccination

New, severe and persistent headache or abdominal pain beginning between four and 20 days after the AstraZeneca COVID-19 vaccine are “red flag” symptoms that should trigger referral to the emergency department, the Australian Technical Advisory Group on Immunisation says.

Until more information is available, the experts continue to advise against giving the vaccine to patients with a history of cerebral venous sinus thrombosis (CVST) or heparin induced thrombocytopenia as a precaution.

The ATAGI, TGA, and external experts are investigating one report in Australia of thrombosis, involving abdominal blood vessels and thrombocytopenia, which began a week after the patient received the AstraZeneca vaccine.

The TGA stressed that a causal relationship has not been established between COVID-19 vaccination in this case or those reported overseas, and that “the benefits of vaccination against COVID-19 continue to outweigh any risks”.

But in a statement for healthcare providers, the immunisation advisory group said most of the small number of investigations in the UK and Europe involved unusual cases of thrombosis, mainly CVST, occurring with thrombocytopenia.

They resembled heparin-induced thrombocytopenia, but exposure to heparin was not reported.

Thrombosis of other parts of the body have also been reported.

Although many of the reports were in women under 55 years old, the ATAGI said it was unknown whether age or sex were risk factors for the clotting condition because younger people were prioritised for the AstraZeneca vaccine in some countries, and women made up a large proportion of the frontline healthcare workers that were prioritised for vaccination.

“For CVST ‘red flag’ features include new onset of severe persistent headache that is not settling with analgesia,” the ATAGI said. “Patients may also present with features of raised intracranial pressure (acute severe headache, vomiting, confusion), focal neurological deficits and/or seizures.”

If a clinician suspects a possible case of a clotting disorder, they should refer patients to the emergency department.

Patients should not receive any heparin or platelet transfusions as these may worsen their illness, it added.

“Providers should also consider discussion with a specialist haematologist in any patient presenting with features suggestive of thrombosis in any other body systems, and associated with thrombocytopenia, with onset four to 20 days post vaccination. As for all vaccines including COVID-19 vaccines, health care providers should be alert for persistent, unexpected and/or severe adverse events following immunisation in their patients.”

The timing of symptom onset is key for distinguishing possible CVST from common vaccine side effects, it said.

“This is because the onset of these recent cases was between four and 20 days after vaccination. Conversely, the common and expected side effects that occur after COVID-19 vaccines have an onset within the first 24 hours and last 1 to 2 days. This includes symptoms such as headache, muscle aches, fever and chills.”

For more information on the reported pattern of expected adverse events following both AstraZeneca and Pfizer COVID-19 vaccine doses in Australia, see active safety surveillance in Australia for >100,000 vaccinated persons at AusVaxSafety.

The TGA is also working closely with international regulators and taking part in meetings with the UK medicines regulator and the European Medicines Agency to discuss these rare cases over the coming few days, it said.

COVID-19 live update